How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Small Animal Veterinarian.
Category: Dog
Satisfied Customers: 19152
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

Airedale just ate a package of pepto bismol tablets, 2.5

Customer Question

airedale just ate a package of pepto bismol tablets
JA: I'm sorry to hear that. The veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: 2.5 years mccully i'm on the phone with the emergency vet now
JA: Is there anything else the veterinarian should be aware of about mccully i'm?
Customer: so far - she is not showing any symtoms
Submitted: 1 month ago.
Category: Dog
Expert:  Dr Scott Nimmo replied 1 month ago.

Hi,I'm Dr Scott. Welcome to JustAnswer, I am working on your question now, you can expect a written reply sometime within the next ten minutes or so.

Expert:  Dr Scott Nimmo replied 1 month ago.

Hello again

I have worked out an answer for you below.

1. An overdose of Pepto Bismol could present significant risks to your dog. One of the best things you can do in this sort of situation is to make your dog sick immediately and try recover the drug that way. If you can do this within the first hour after ingestion { Two hours at the absolute outside } then things should be OK. For the sake of speed I will give you a link on how to do this best : LINK

{ Also be aware that an ER vet will be able to quickly induce vomiting with prescription drugs }

2. However if you fail to induce vomiting or if any odd symptoms occur then you should have your dog checked over by a vet without delay. In your case expected side effects would include vomiting, lethargy, inappetance and signs of abdominal pain.

3. But in any case I should be available online for you the next four or five hours today so please do not hesitate to get straight back to me if your dog's condition changes in any way or you would like to talk things over with me further.

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Customer: replied 1 month ago.
thank you. so - she is apparently feeling fine now - alert/ tail up/ responsive as if nothing has changed. is your recommendation that i take her to the ER vet now - to induce vomiting?
Expert:  Dr Scott Nimmo replied 1 month ago.

The active ingredient in Pepto-Bismol is salicylate which is aspirin like, in fact two tablespoons of Pepto-Bismol contain almost as much salicylate as one aspirin tablet. So an overdose of tablets in your case could be very hard on your dog's stomach.

It would take some time for adverse symptoms to show though.

Given the above it may be best either to induce vomiting yourself or have the ER vet do this.

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 1 month ago.

Hello again,

I am just checking back in to see how your dog is getting on after our recent dialogue concerning the pepto bismol ingestion...

Please get back to me and let me know how things are going.

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue. Such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 1 month ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr Scott Nimmo

Related Dog Questions